For people with high cholesterol, cholesterol-lowering medications such as statins, resins or fibrates can be a literal lifesaver: Elevated cholesterol levels are directly correlated to an increased risk of coronary artery disease, atherosclerosis and stroke. However, the cholesterol medication used to bring cholesterol levels under control isn’t always without unpleasant side effects.
The most common complaints associated with cholesterol-lowering drugs are problems with the digestive system. Nausea, diarrhea, bloating, abdominal gas, vomiting, constipation and abdominal pain have all been reported as side effects to the statin, resin, fibrate and cholesterol absorption inhibitor categories of cholesterol drugs.
With statins in particular, muscle damage is a rare but extremely serious side effect. The condition, known as rhabdomyolysis, begins with the person feeling aches in their muscles and joints, and can quickly progress to widespread muscle cell death. If not treated promptly, rhabdomyolysis can result in severe kidney damage, kidney failure and death.
If your high cholesterol levels are being treated with niacin, possible liver damage is a concern. High levels of niacin in the body are toxic to the liver, and can cause diminished liver function and irreversible damage if not monitored carefully.
Nervous System Problems
Statins in particular are associated with nervous system problems such as headaches, dizziness and partial memory loss. According to Drugs.com, the drug Simvastatin can cause cognitive impairment, tremors and possible cranial nerve disorders.